Opioids are a type of medication that works to reduce the intensity of pain and works very well for this purpose. However, opioids also have the potential for overuse, abuse, and/or addiction. Heroin is also an opioid drug in the illicit form. These drugs all have potential for overdose and death if taken inappropriately. For example, people who take opioid pain medications with a valid prescription may misunderstand the directions, accidentally take too much, or purposely misuse the medication. Sometimes overdoses can happen if opioid medications are mixed with other depressing substances, including other medications, alcohol, or over-the-counter medications. Overdoses are common in illicit drug use because it is hard for people to know exactly how much of a drug they are truly ingesting if it is bought off the street. Fortunately, there is an opioid reversal agent available called naloxone.
What is naloxone?
Naloxone is a medication used to reverse and block the effects of opioids like heroin, morphine, and oxycodone. It works by binding to the opioid receptors, where the opioid drug normally would bind to take effect and block the opioid drug from working. When used in the case of an overdose, naloxone rapidly reverses the opioid overdose. Naloxone is either given as a nasal spray, shot into the muscle, shot under the skin, or intravenous injection. Naloxone must be used promptly at the signs of overdose to reverse the effects.
Who should have access to naloxone?
According to the Substance Abuse and Mental Health Services Administration (SAMHSA – see resource 4), candidates for naloxone are those who:
• Take high doses of opioids for long-term management of chronic pain
• Receive rotating opioid medication regimens
• Have been discharged from emergency medical care following opioid poisoning or intoxication
• Take certain extended-release or long-acting opioid medication
• Those who have had a period of abstinence to include those recently released from incarceration.
Be sure to understand the signs and symptoms of opioid overdose if you are a naloxone candidate or know someone who uses opioid medications. Signs of overdose might include finding someone unresponsive and not responding to touch or voice, slowed or not breathing, pin-point sized pupils, and/or bluish lips and nose.
How can you get naloxone?
Naloxone is now more accessible to people because the FDA approved an over-the-counter naloxone spray, Narcan. This is a big step, as it may help prevent deaths from overdoses. Until recently you could get naloxone over the counter in some states, but not all. Some states required a prescription for naloxone. Many states have programs available to get naloxone free to those in need as well. Be sure to know how to use the naloxone and keep it on hand if you or someone you know is at risk for opioid overdose. Though the over-the-counter naloxone likely won’t be available until later this year, it will soon be much more accessible to those who need it.
Disclaimer: This blog is written for informational and educational purposes only. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read or seen online.